Remember back to the mid-late 1970s. Do you remember Reye's Syndrome, the dread disease "caused by aspirin" in young people.
The diagnosis for Reye's Syndrome was based on history and symptoms. If the patient had experienced a viral infection in the past three weeks and showed impaired liver and cognitive function, it was diagnosed as Reye's Syndrome.
By 1977 the syndrome was linked to aspirin since 80% of the patients diagnosed with Reye's Syndrome had taken aspirin in the previous 21 days. It was even suggested that previous use of aspirin should be considered as a factor when making a diagnosis of Reye's Syndrome.
Authoritative sources informed us that off-patent aspirin was killing kids on box-car lots and we needed to switch to (significantly more expensive) proprietary Tylenol and Motrin "for the children". Those sources published recommendations in 1980 that children younger than 14 not be given aspirin, ever.
Old-time country doctors scoffed and continued to advise their patients to use aspirin, even on children, when fevers went over 101F and for teething issues. Those old-timers noted that nearly 100% of kids were given aspirin for influenza and that only 80% who developed Reye's Syndrome reported aspirin use. It was the equivalent of blaming breathing or drinking milk as a causal agent.
Diagnosis rates for Reye's Syndrome fell off of a cliff in 1981. There were 555 cases of Reyes Syndrome diagnosed in the flu-season of late 1979/80. In the sixteen years that followed there were approximately 1200 cases diagnosed the the yearly case-dropping below 37/year in 1987.
Currently, between one and two cases are diagnosed in the United States every year.
From this retrospective, peer-reviewed paper:
As to the decline of Reye syndrome, recent literature data reveal that this is related to more accurate modern diagnosis of infectious, metabolic or toxic disease, reducing the percentage of idiopathic or true cases of Reye syndrome.
Reye syndrome is a non-specific descriptive term covering a group of heterogeneous disorders. Moreover, not only the use of acetylsalicylic acid but also of antiemetics is statistically significant in Reye syndrome cases. Both facts weaken the validity of the epidemiological surveys suggesting a link with acetylsalicylic (aspirin) acid.
Tylenol can destroy the liver, and ibuprofen damages the kidneys. More evidence of a plan or just reckless disregard for the side-effects in a quest for more profits?ReplyDelete
Or...there was not enough exposure over enough time for those risks to be apparent.Delete
Risperidone is an atypical antipsychotic which is one of the go-to drugs for schizophrenia, manic-depressive and oppositional-defiant behaviors. One of the side effects is weight-gain and increased risk of Type-2 Diabetes.
Another drug, Abilify was introduced that behaved in ways that were very similar to Risperidone. Probably because it gummed up the same neural-chemical pathways. After five years of prescribing the $150/month drug instead of the $5/month drug studies found it had the same side effects as the older drug. SURPRISE! Same pathways. Same side effects.
It took that long and that many patients for enough data to accumulate that a statistically valid conclusion could be drawn.
Just like coffee and eggs... good, bad, good, depending on the study and the year.ReplyDelete
Remember Dr Ancel Keys, Ph.D., and his study purporting correlation between high cholesterol intake and heart disease...?ReplyDelete
In medicine the term "syndrome" denotes a disease process for which no cause has been established. That means science simply can't tell us why some people get whatever the disease is and others do not. Reyes Syndrome is just one of many such conditions that have been panicked over and then forgotten. It's called "practicing" medicine for good reason. It's based in science but there still a LOT that isn't known. And we are not likely to ever learn everything there is to know about human anatomy, physiology and pathology.ReplyDelete
Tylenol is likely responsible for much of the explosion in autism cases.ReplyDelete
Aspirin presents a risk of kidney injury similar to ibuprofen (aka Motrin). Comment in response to Rick T.ReplyDelete